Texas, 2020

Hail and Damaging Wind in Texas, May 24, 2020

May 24, 2020 · NWS MAF · 5 events in 5 counties and zones

An upper trough was to the west of the region, and a dryline was across West Texas. An upper level disturbance moved over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was to the west of the region, and a dryline was across West Texas. An upper level disturbance moved over the area. There was high moisture and instability east of the dryline. These conditions resulted in thunderstorms across the eastern Permian Basin and Lower Trans Pecos that produced hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 1:00 PM CST, 53 minutes earlier.

Area forecast discussion, May 24, 1:00 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
200 PM CDT Sun May 24 2020

.DISCUSSION...

A Severe Thunderstorm Watch is in effect until 8 PM CDT this
evening from the eastern Permian Basin south across the Lower
Trans Pecos to the Stockton Plateau and Brewster county.

Similar to yesterday afternoon, another round of scattered
severe thunderstorms are expected to develop today along a dryline,
with initiation already observed to the lee of the Davis and
Glass Mountains in Pecos county, where moisture convergence is
maximized. While temperatures are slightly cooler today and
dewpoints not quite as high, ample instability on the order of
2500-3500 J/kg will be more than enough fuel for convection along
and ahead of the dryline, especially given a shortwave traversing
the area this afternoon into early this evening. Large to very
large hail and damaging downburst winds are the primary concerns,
with the hail threat maximized within the first few hours of storm
development later this afternoon. Storms will gradually expand in
coverage east-northeastward across the eastern Permian Basin, and
are expected to congeal into multicell clusters/line segments as
they move east out of the area this evening as the threat
transitions more toward straight-line damaging winds. Heavy rain
can be expected with any storms that develop as well, thus a flash
flood threat exists, especially over areas that received rainfall
yesterday, and any locations that experience cell training this
afternoon. Most high- resolution models have the bulk of the storm
activity exiting east of the area by around 8PM-9PM CDT, though
lingering showers may persist a bit longer, especially over
eastern zones tonight. In the wake of today's storms, lows tonight
will be a bit cooler than the past couple of nights, ranging from
the 50s west to the lower to middle 60s east.

A big change is still on tap for Monday, as a cold front associated
with a slow moving upper trough sinks into the region. Models have
continued to trend cooler for Monday, however, high temperatures
will be highly dependent on both the location/timing of the front,
as well as any associated cloud cover. For now, have trended highs
downward a couple more degrees, with highs in the 70s north to 80s
south, and 90s confined to far southern zones. A triple point looks
to develop Monday afternoon at the intersection of the dryline and
surface cold front, possibly over the western Permian Basin near the
NM state line (roughly in the vicinity of Jal, NM to Kermit, TX).
This area could serve as a focus for strong to severe storms on
Monday afternoon, with storms progressing southward and eastward
along with the cold front.

Tuesday onward, anomalously cool conditions are expected as the
aforementioned trough cuts off around the Red River Valley and
wobbles around Texas through the end of the week. The position of
this low will dictate rain chances, and currently, models indicate
that West TX/SE NM will remain to the west of the low, with better
rain chances focused over Central and East TX. Late in the week
however, models now indicate the low briefly opening up before
pinching off again, and retrograding over West TX next weekend. That
could mark an increase in rain chances over the weekend, though a
lot can change between now and then. Tuesday continues to look like
the coolest day of the forecast for most locations, with highs
ranging from the lower 70s to lower 80s for most. Temperatures then
slowly moderate through the end of the week, but remain at least a
few degrees below normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  75  55  74 /  30  40  50  20
Carlsbad                       60  75  54  82 /   0  20  20  10
Dryden                         67  89  61  84 /  20  20  40  20
Fort Stockton                  63  87  56  80 /  10  20  30  20
Guadalupe Pass                 55  70  49  74 /   0  10  10  10
Hobbs                          57  70  50  76 /   0  30  30  20
Marfa                          52  82  46  78 /   0  10  10  10
Midland Intl Airport           64  79  55  76 /  10  30  40  20
Odessa                         64  79  54  76 /  10  30  40  20
Wink                           60  84  53  82 /   0  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

49/84
Hazardous weather outlook, May 24, 12:38 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
138 PM CDT Sun May 24 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
138 PM CDT Sun May 24 2020 /1238 PM MDT Sun May 24 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon and
evening across the Permian Basin southward to the eastern Big Bend
and Lower Trans Pecos. Large damaging hail, damaging wind, and
localized heavy rain resulting in flooding or flash flooding are the
main threats.

Near critical fire weather conditions from near Van Horn northward
to Chaves County will persist until early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe storms are possible Monday across the Permian
Basin and Lower Trans Pecos. Damaging hail and wind are the main
threats, but a tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may needed later today and Monday.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 24, 1:10 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
210 PM CDT Sun May 24 2020

TXZ075-082-242015-
Pecos TX-Terrell TX-
210 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES UNTIL 315 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Sanderson, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and west central Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Texas.

LAT...LON 3022 10266 3038 10281 3066 10255 3041 10228
TIME...MOT...LOC 1910Z 230DEG 11KT 3034 10267

84

The radar

The Midland/Odessa radar (KMAF), 163 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pecos

When
May 24, 1:53 PM CST to 1:58 PM CST
Where
Pecos County, 38 mi SE of Ft Stockton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.491, -102.418

Hail, Glasscock

When
May 24, 4:22 PM CST to 4:27 PM CST
Where
Glasscock County, 14.87 mi WNW of Garden City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.975, -101.721

Thunderstorm Wind, Reagan

When
May 24, 4:25 PM CST
Where
Reagan County, 1 mi WNW of Big Lake
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.206, -101.486

A thunderstorm produced a 58 mph wind gust near Big Lake.

Hail, Scurry

When
May 24, 5:28 PM CST to 5:33 PM CST
Where
Scurry County, 2.35 mi SSE of Fullerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.889, -101.054

Hail, Borden

When
May 24, 6:07 PM CST to 6:12 PM CST
Where
Borden County, 17 mi NE of Gail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.944, -101.223

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886483, 886484, 886485, 886486, 886487.